Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 117, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 8, 2016, 6:27 PM MDT for Mora County, New Mexico. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 8, 2016, 6:50 PM MDT
- In force
- 23 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mora County, NM
The radar
The Cannon AFB radar (KFDX), 166 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:30 PM MDT | HAIL 1 | Wagon Mound, NM | PEA TO QUARTER SIZE HAIL ACCUMULATED 2 TO 3 INCHES DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:31 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3849 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WUUS55 KABQ 090027
SVRABQ
NMC033-090115-
/O.NEW.KABQ.SV.W.0117.160709T0027Z-160709T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 PM MDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MORA COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 715 PM MDT
* AT 627 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAGON
MOUND...MOVING SOUTHEAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WAGON MOUND.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 381 AND 394.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 3589 10436 3578 10451 3578 10467 3599 10484
3611 10467
TIME...MOT...LOC 0027Z 318DEG 13KT 3600 10470
HAIL...1.25IN
WIND...60MPH
$$
541 follow-up statement
548
WWUS55 KABQ 090050
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
650 PM MDT FRI JUL 8 2016
NMC033-090059-
/O.CAN.KABQ.SV.W.0117.000000T0000Z-160709T0115Z/
MORA-
650 PM MDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.
LAT...LON 3589 10436 3578 10451 3578 10467 3599 10484
3611 10467
TIME...MOT...LOC 0048Z 318DEG 13KT 3594 10463
$$
54What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:37 PM MDT, 50 minutes earlier.
Area forecast discussion, Jul 8, 5:37 PM MDT, 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 537 PM MDT FRI JUL 8 2016 .AVIATION... 00Z TAF CYCLE VFR conditions prevailing along and west of the RGV with mostly high based virga showers with wind gusts to around 40kt until around 03Z. Over portions of the Gila, showers and storms wetter with potential for brief MVFR cigs/vsbys and mt obscurations until around 04Z. Central mt chain eastward sct showers and storms with local MVFR cigs/vsbys and isold strong to svr storms with large hail and wnd gusts to around 50kt possible, movg generally sewd. Convection to diminish aft 04Z. Thereafter generally VFR with isold showers and short lived storms. && .PREV DISCUSSION...327 PM MDT FRI JUL 8 2016... .SYNOPSIS... An unseasonably strong low pressure system will track eastward over the northern Rockies over the weekend into early next week inducing weather more like early June than early July over New Mexico. Breezy to windy conditions are expected through Monday, with the strongest winds on Monday. Fire weather concerns are also expected each day as progressively drier air moves in from the west. Spotty showers and thunderstorms are expected over the mountains and eastern plains Saturday and Sunday, but any wetting precipitation will probably favor the eastern plains. High temperatures will vary a few to 15 degrees above normal with the warmest readings on Saturday. && .DISCUSSION... As the aforementioned upper low passes north of NM it will cause the subtropical ridge over NM to flatten and nudge southward over El Paso. Winds aloft will strengthen with very strong mixing leading to breezy to windy conditions. The strongest winds will be Monday when widespread fire weather concerns will be possible. Any thunderstorms over central parts of the forecast area on Saturday and Sunday will probably be dry. By Monday, enough dry air will move in for dry weather areawide. 44 && .FIRE WEATHER... Discussion will be brief due to severe weather. A very unusual weather pattern will set up for July. High terrain thunderstorms, some dry, today and Saturday will be followed by a period of dry, breezy to windy, and very unstable conditions Sunday through at least the mid work week. Critical fire weather conditions are possible Sunday and likely Monday when winds will be strongest. Active in the northeast through this evening with strong to severe storms. Elsewhere showers and storms over central and southern areas...mostly dry central mountains west. Upper high will build over NM Saturday with a reduction in thunderstorms. Big storm by July standards will move inland this weekend over the northwest and cross the northern Rockies. Westerlies aloft will increase Sunday and peak on Monday before diminishing on Tuesday. Rare July critical fire weather conditions possible Sunday west and east, and likely all areas Monday. Critical conditions possible Tuesday in a small area of the central highlands. High pressure will build back over NM later next week before shifting east late week. Decent monsoon burst possible by next weekend. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for the following zones... NMZ101>109. Fire Weather Watch from Sunday afternoon through Sunday evening for the following zones... NMZ101-104-105-108. &&
Hazardous weather outlook, Jul 8, 6:04 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 604 AM MDT FRI JUL 8 2016 NMZ501>540-091200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 604 AM MDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PLAINS THIS AFTERNOON AND EVENING. DAMAGING WIND...UNUSUALLY LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CRITICAL FIRE WEATHER CONCERNS ARE EXPECTED FOR SUNDAY ACROSS THE NORTHWEST THIRD DUE TO GUSTY WIND...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE. WIDESPREAD FIRE WEATHER CONCERNS ARE EXPECTED ON MONDAY DUE TO UNUSUALLY BREEZY TO LOCALLY WINDY CONDITIONS...LOW HUMIDITY AN AN UNSTABLE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH MID EVENING TODAY ACROSS THE NORTHEAST PLAINS DUE TO SEVERE WEATHER. 50
In the hours before
Local storm report, Jul 8, 4:41 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 7 ENE SAN IGNACIO 34.97N 104.84W
07/08/2016 E0.88 INCH GUADALUPE NM AMATEUR RADIO
&&
EVENT NUMBER ABQ1601325
SHOEMAKELocal storm report, Jul 8, 4:44 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 W SANTA ROSA 34.94N 104.77W
07/08/2016 E0.88 INCH GUADALUPE NM AMATEUR RADIO
DIME TO NICKEL SIZE HAIL ON I-40.
&&
EVENT NUMBER ABQ1601326
RGDSpecial weather statement, Jul 8, 5:32 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT FRI JUL 8 2016
NMZ528-531-090000-
HARDING COUNTY-FAR NORTHEAST HIGHLANDS-
532 PM MDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND
NORTHWESTERN HARDING COUNTIES UNTIL 600 PM MDT...
AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF WAGON MOUND...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAGON MOUND.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 388 AND 403.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.
LAT...LON 3623 10429 3596 10432 3604 10492 3607 10488
3608 10489 3613 10487 3613 10489 3615 10491
3618 10491 3617 10490 3614 10486 3615 10485
3619 10489 3623 10490
TIME...MOT...LOC 2332Z 275DEG 39KT 3614 10483
54Special weather statement, Jul 8, 5:40 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 540 PM MDT FRI JUL 8 2016 NMZ515-527-528-090015- RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS- 540 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 615 PM MDT... AT 540 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CIMARRON...OR 21 MILES NORTHWEST OF SPRINGER... MOVING EAST AT 35 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CIMARRON AND MAXWELL. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 421 AND 438. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN NEW MEXICO. LAT...LON 3650 10498 3668 10497 3671 10427 3644 10428 TIME...MOT...LOC 2340Z 271DEG 31KT 3659 10486 54
Special weather statement, Jul 8, 5:48 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT FRI JUL 8 2016
NMZ508-090015-
SOUTHWEST MOUNTAINS-
548 PM MDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
615 PM MDT...
AT 548 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF GILA HOT SPRINGS...MOVING SOUTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CATRON COUNTY INCLUDING THE GILA WILDERNESS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.
&&
LAT...LON 3340 10840 3329 10824 3320 10823 3320 10843
3321 10863
TIME...MOT...LOC 2348Z 049DEG 7KT 3327 10844
SHOEMAKESpecial weather statement, Jul 8, 6:05 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 605 PM MDT FRI JUL 8 2016 NMZ508-090030- SOUTHWEST MOUNTAINS- 605 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOCORRO AND EAST CENTRAL CATRON COUNTIES UNTIL 630 PM MDT... AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NATIONAL RADIO ASTRONOMY OBSERVATORY...OR 14 MILES SOUTHEAST OF DATIL...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN SOCORRO AND EAST CENTRAL CATRON COUNTIES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3406 10775 3397 10755 3376 10759 3385 10795 TIME...MOT...LOC 0005Z 014DEG 8KT 3396 10770 SHOEMAKE
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:02 PM MDT | Tornado Warning | ABQ | Mora | 28 min |
| Jul 8, 6:05 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 8, 6:41 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 2 hr |
| Jul 8, 7:16 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 15 min |
| Jul 9, 3:27 PM MDT | Red Flag Warning | ABQ | Cibola, Harding, McKinley, Rio Arriba, Sandoval, San Juan and 2 more | 29 hr |
| Jul 9, 3:59 PM MDT | Heat Advisory | ABQ | 28 hr | |
| Jul 9, 3:59 PM MDT | Heat Advisory | ABQ | 52 hr | |
| Jul 9, 5:14 PM MDT | Special Weather Statement | ABQ | Curry | 16 min |
| Jul 9, 5:30 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.